Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 79, NWS Blacksburg, VA

August 1, 2009Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2009, 10:07 PM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2009, 10:07 PM EDT (02:07 UTC)
Expired
Aug 2, 2009, 2:27 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 11:10 PM EDTFLASH FLOOD2 Sse Mulberry, NCTRIBUTARY OF LOUSY CREEK BETWEEN THE TOWNS OF MULBERRY AND FAIRPLAINS OUT OF BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 020207
FFWRNK
NCC171-193-197-020800-
/O.NEW.KRNK.FF.W.0079.090802T0207Z-090802T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 400 AM EDT.

* AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENHAM...
  FAIRPLAINS...WOODVILLE...WESTFIELD...TOAST...PINE RIDGE...MOUNTAIN
  PARK...MOUNT AIRY...FLAT ROCK...DOBSON...BOTTOM...WHITE PLAINS...
  TRAPHILL...HAYS...HALLS MILLS...DOCKERY...DARBY...BUCK...
  MULBERRY...MILLERS CREEK AND MAPLE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD 
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3605 8140 3610 8154 3616 8147 3640 8104
      3637 8102 3637 8098 3641 8095 3645 8096
      3656 8076 3655 8043 3628 8045 3604 8094
      3605 8100 3601 8108 3602 8125 3599 8132

$$

WERT
2 follow-up statements
000 
WGUS71 KRNK 020316
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT SAT AUG 1 2009

NCC171-193-197-020800-
/O.CON.KRNK.FF.W.0079.000000T0000Z-090802T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-WILKES NC-SURRY NC-
1116 PM EDT SAT AUG 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
SURRY...WILKES AND NORTHWESTERN YADKIN COUNTIES...

AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. GENERAL RAINFALL ESTIMATES RANGED FROM 1 TO 2 INCHES...WITH AS 
MUCH AS 2 TO 3 INCHES BETWEEN MILLERS CREEK AND DOCKERY IN WILKES 
COUNTY. 

AS OF 1110 PM EDT...A TRIBUTARY OF LOUSY CREEK BETWEEN THE TOWNS OF 
MULBERRY AND FAIRPLAINS WAS OUT OF ITS BANKS. OTHER SMALL STREAMS 
AND CREEKS IN THE AREA...ESPECIALLY THOSE IN WILKES COUNTY SUCH AS 
LOUSY CREEK...MULBERRY CREEK...AND HAY MEADOWS CREEK WILL LIKELY 
EXCEED BANKFULL INTO THE EARLY MORNING HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3605 8140 3610 8154 3616 8147 3640 8104
      3637 8102 3637 8098 3641 8095 3645 8096
      3656 8076 3655 8043 3628 8045 3604 8094
      3605 8100 3601 8108 3602 8125 3599 8132

$$

WERT
000 
WGUS71 KRNK 020627
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 AM EDT SUN AUG 2 2009

NCC171-193-197-020637-
/O.CAN.KRNK.FF.W.0079.000000T0000Z-090802T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YADKIN NC-WILKES NC-SURRY NC-
227 AM EDT SUN AUG 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SURRY...WILKES AND
NORTHWESTERN YADKIN COUNTIES...

HEAVY RAINS AND ASSOCIATED RUNOFF HAS ENDED OVER THE WARNED 
AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3605 8140 3610 8154 3616 8147 3640 8104
      3637 8102 3637 8098 3641 8095 3645 8096
      3656 8076 3655 8043 3628 8045 3604 8094
      3605 8100 3601 8108 3602 8125 3599 8132

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:59 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 7:59 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT AUG 1 2009

.SYNOPSIS...
ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE WEST
TONIGHT...BEFORE PASSING THROUGH THE AREA SUNDAY INTO SUNDAY
NIGHT. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND PERHAPS
STRONGER STORMS LATER TONIGHT THROUGH SUNDAY EVENING. WEAK HIGH
PRESSURE WILL BUILD EAST BEHIND THE FRONT MONDAY INTO TUESDAY
PROVIDING FOR A PERIOD OF DRIER AND WARMER WEATHER FOR EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
TSTMS THAT DEVELOPED ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC
WILL BE MOVG EASTWARD INTO THE FOOTHILLS AND PIEDMONT OF SOUTHSIDE
VA AND NW NC...FOLLOWING THE DEEPER MOISTURE AND LOW LEVEL
MOISTURE CONVERGENCE. HAVE RAISED POPS DOWN THAT WAY THRU THE
EVENING HOURS. ADDED IN LOCALLY HEAVY DOWNPOURS IN THE NC MTNS AND
FOOTHILLS. NO OTHER CHANGES AT THIS TIME. WILL RE-ASSESS THE
OVERNIGHT POPS AND LOW TEMPS AFTER THE 00Z SOUNDING COMES IN.

PREVIOUS DISCUSSION...
CLUSTERS OF SHOWERS AND THUNDERSTORMS FROM ILLINOIS TO ARKANSAS
AHEAD OF THE NEXT COLD FRONT WILL JUST BE REACHING THE EDGE OF THE
COUNTY WARNING AREA AROUND 12Z ON SUNDAY. LOCAL WRF IS SLIGHTLY
FASTER BRINGING THE SHORT WAVE AND ASSOCIATED PRECIPITATION INTO
THE SOUTHWEST COUNTY WARNING AREA JUST AFTER 06Z. HOWEVER...THE
FRONT WILL STILL BE WELL TO THE WEST ACROSS THE OHIO AND TENNESSEE
VALLEYS. THE CHANCE OF RAIN IN THE MORNING WILL BE HIGHER IN THE
MOUNTAINS AND LOW EAST OF THE BLUE RIDGE. AMOUNT OF CLOUD COVER
WILL OF COURSE INFLUENCE THE AMOUNT OF INSTABILITY IN THE EAST.
BUT OVERALL THERE SHOULD BE ENOUGH CONVERGENCE ALONG THE LEE TROF
FOR SCATTERED THUNDERSTORMS IN THE FOOTHILLS AND PIEDMONT DURING
THE AFTERNOON. AHEAD OF THE APPROACHING FRONT PRECIPITABLE WATER
VALUE INCREASE INTO THE 1.5 TO 2.0 INCH RANGE SO HEAVY RAIN WILL
POSSIBLE SUNDAY.

IN ADDITION MODELS ARE SHOWING AN AREA OF UPPER DIFFLUENCE THIS
EVENING FROM SOUTHERN INDIANA TO SOUTHERN OHIO. CORFIDI VECTORS TAKE
ANY STORMS THAT DEVELOP IN THAT REGION EAST OR NORTHEAST NORTH OF
THE FORECAST AREA. SO ASIDE FROM ACCOUNTING FOR RADAR TRENDS FROM
ANY ONGOING THUNDERSTORMS THIS AFTERNOON. WILL SLOW DOWN CHANCE OF
RAIN OVERNIGHT.

HAVE USED THE BIAS CORRECTED GRIDS FROM THE LOCAL WRF OVER THE PAST
COUPLE OF DAYS AS A BASE FOR THE MINIMUM TEMPERATURES TONIGHT. ON
SUNDAY KEPT THE HIGHS IN THE MOUNTAINS NEAR THE COOLEST
GUIDANCE...ANTICIPATING A LOT OF CLOUDS IN THE MORNING. LOCATIONS
THAT GET MORNING SUN IN THE EAST WILL BE CLOSER TO MID TO UPPER 80S
FOR MAX TEMPS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
COLD FRONT PUSHES SE SUNDAY NIGHT TAKING MOST OF THE RESIDUAL
CONVECTION OFF TO THE SOUTH AND EAST OVERNIGHT INTO EARLY MONDAY.
GIVEN SUCH A STRONG INSTABILITY GRADIENT TO THE SE SUNDAY EVENING
THINK STORMS SHOULD ORGANIZE ENOUGH TO PULL THE BETTER MOISTURE AWAY
FROM THE AREA AFTER MIDNIGHT...WITH DECENT DRYING ALOFT SEEN IN
FORECAST RAOBS FROM NW TO SE DURING MONDAY. SINCE GUIDANCE ALSO A
BIT FASTER TO PUSH BEST LIFT TO THE EAST...REDUCED POPS TO LIKELYS
SE CORNER AFTER 00Z...LEAVING CHANCEY ELSW EAST OF THE BLUE RIDGE...
AND MAINLY SLIGHT POPS ELSW OUTSIDE OF THE FAR NW SUNDAY EVENING.
PRECIP SHOULD CONTINUE TO TREND DOWNWARD OVER THE EXTREME SE BY
MONDAY MORNING...LEAVING PARTLY/MOSTLY SUNNY SKIES ALL AREAS BY
AFTERNOON AS WEAK HIGH PRES BUILDS IN. HOWEVER MAY SEE AN ISOLATED
TSRA DEVELOP SE THIRD LATE MONDAY INTO MONDAY EVENING PER HEATING
AND SOME WEAK SURFACE LEE TROFFING LATE IN THE DAY. OTRW WILL SLIDE
IN BETWEEN SYSTEMS UNDER WEAK HIGH PRESSURE/SUBSIDENCE ON TUE...WITH
ONLY AN ISOLATED OROGRAPHIC TSRA POSSIBLE FAR WEST AS INSTABILITY
ACROSS THE REGION WEAK DESPITE GOOD HEATING.

INCREASED THE DIURNAL RANGE OF TEMPS THRU THE PERIOD WITH SLIGHTLY
COOLER NIGHTS UNDER CLEAR SKIES AND WARMER HIGHS ESPCLY BY TUE WHEN
MORE IN THE WAY OF 90S LIKELY EAST GIVEN WEAK DOWNSLOPE ALOFT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NEXT IN THE SERIES OF SHORTWAVES WILL AGAIN DROP SE AROUND THE
EASTERN UPPER TROF ALLOWING ANOTHER COLD FRONT TO DIP SOUTH INTO THE
AREA DURING MIDWEEK BEFORE POSSIBLY STALLING. THIS IN CONJUNCTION
WITH THE RETURN OF RATHER MOIST PWATS SHOULD BRING ABOUT ANOTHER
PERIOD OF AT LEAST SCATTERED DIURNAL SHRA/TSRA THRU LATE WEEK...WITH
THE BEST COVERAGE WED AFTERNOON ALONG THE FRONT IF DOWNSLOPING IS
NOT TOO STRONG. UPSTREAM ORGANIZATION OF AN OVERNIGHT PRE-FRONTAL
CONVECTIVE BAND MAY ALSO ENHANCE CHANCES NW LATE TUESDAY NIGHT AS
WELL SO INCLUDED LOW POPS THEN...AND MAINLY HIGH CHANCES ALL AREAS
WED.

DIFFERENCES IN MODEL SOLUTIONS WITH THE FRONT DEVELOP THU INTO
FRIDAY AND THEN MORE SO BY DAY 7 IN REGARDS TO UPPER RIDGING
BUILDING EAST. MOST GUIDANCE OUTSIDE OF THE 00Z ECMWF REMAIN QUITE
PROGRESSIVE IN PUSHING THE LATE WEEK FRONT TO THE SE BY FRIDAY AIDED
BY CONTINUED DEEP 5H TROFFINESS. HOWEVER THE EURO WEAKENS THE TROF
LEAVING THE FRONT STUCK ACROSS THE REGION TO BASICALLY WASHOUT BY
THE WEEKEND AS UPPER HEIGHTS BUILD ACROSS THE EAST. EITHER WAY
SHOULD BE ENOUGH LINGERING DEEP RH TO KEEP A SCATTERING OF STORMS
AROUND THU ESPCLY SOUTH...THEN SLIGHTLY LESS COVERAGE FRI PENDING HOW
FAR SOUTH THE RESIDUAL MOISTURE AXIS GETS TO. THUS LEAVING IN 20/30
POPS FRIDAY AFTERNOON FOR NOW. GIVEN PERSISTENCE OF THE UPPER
EASTERN TROF AND TRENDS OF THE LATEST CANADIAN ENSEMBLES TO TREND
THIS WAY WILL NEED TO WATCH LATER RUNS TO SEE IF 5H RIDGING DOES
START TO TAKE PLACE BY NEXT WEEKEND. OTRW KEEPING IN A SILENT
ISOLATED POP FOR SAT GIVEN HEATING OF LEFTOVER RH OR IN THE CASE OF
OTHER SOLUTIONS...MORE ENERGY DIVING IN FROM THE NW. TEMPS A LITTLE
BELOW NORMAL GIVEN CLOUDS/SHRA THRU LATE WEEK THEN WARMING WELL INTO
THE 80S WEST...LOW 90S EAST SAT PENDING DEGREE OF RIDGING.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
THUNDERSTORMS THAT DEVELOPED ALONG THE SOUTHERN BLUE RIDGE IN FAR
SW VA AND NW NC WILL BE MOVING EASTWARD INTO THE PIEDMONT. THESE
MAY AFFECT THE THE DANVILLE AIRPORT...SO HAVE INCLUDED A PERIOD OF
VCNTY TSTMS BETWEEN 01 AND 03Z. OTHERWISE...THE EVENING CONVECTION
IS NOT EXPECTED TO IMPACT THE OTHER TAF SITES.

A SHORT WAVE IN THE CENTRAL PLAINS WILL BE APPROACHING THE
FORECAST AREA TOWARD 12Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO RE-DEVELOP AHEAD OF THE WAVE OVERNIGHT AND REACH SOUTHWEST
VIRGINIA BY 12Z. TIMING OF THE PRECIPITATION VARIES SLIGHTLY IN
THE MODELS BUT ALL WERE SHOWING CEILINGS LOWERING BY MORNING. HAVE
BROUGHT MVFR CEILINGS INTO BLF AND LWB FIRST AND GRADUALLY LOWER
TO MVFR FROM WEST TO EAST THROUGH THE DAY.

WITH THE CLOUDS NOT COMING IN UNTIL LATE TONIGHT...THERE WILL
BE MVFR FOG IN THE VALLEYS...BUT LIKELY NOT IFR FOG.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS EAST OF THE BLUE RIDGE
SUNDAY AFTERNOON.

ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND
THIS WILL BRING AN INCREASED CHANCE OF SHOWER/THUNDERSTORM
ACTIVITY...ALONG WITH CHCS FOR PERIODS OF MVFR/IFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS/JH
NEAR TERM...AMS/JJ
SHORT TERM...JH
LONG TERM...JH
AVIATION...AMS/JJ
Hazardous weather outlook, Aug 1, 3:06 PM EDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT SAT AUG 1 2009

VAZ007-009>011-018>020-WVZ042>045-021915-
TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-GREENBRIER-
306 PM EDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-021915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
306 PM EDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 5:29 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT AUG 1 2009

VAZ016-012230-
CARROLL VA-
529 PM EDT SAT AUG 1 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
HILLSVILLE...MOVING EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS ALSO INDICATED. THE NATIONAL WEATHER
SERVICE IN BLACKSBURG IS MONITORING THIS STORM CLOSELY...AND
ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AS NECESSARY.

THIS STORM WILL BE NEAR DUGSPUR AROUND 625 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS
IMMEDIATELY.

LAT...LON 3688 8069 3693 8062 3682 8055 3678 8078
      3685 8082

EXPERIMENTAL

WERT
Special weather statement, Aug 1, 6:25 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT AUG 1 2009

VAZ034-044-045-012330-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
625 PM EDT SAT AUG 1 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...

AT 622 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF GRETNA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LEESVILLE AROUND 645 PM...HURT AROUND 700
PM...ALTAVISTA AROUND 715 PM AND HODGES AROUND 730 PM.

LAT...LON 3698 7912 3698 7947 3702 7952 3711 7951
      3724 7921 3698 7911

EXPERIMENTAL

WERT
Local storm report, Aug 1, 6:57 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      WEST JEFFERSON          36.40N 81.50W
08/01/2009                   ASHE               NC   LAW ENFORCEMENT

            POWERLINE WASHED OVER AND OUT OF THE GROUND BY HEAVY
            RAIN.

&&

TW
Special weather statement, Aug 1, 8:10 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
810 PM EDT SAT AUG 1 2009

NCZ002-003-019-VAZ016-032-020100-
ALLEGHANY NC-CARROLL VA-PATRICK VA-SURRY NC-WILKES NC-
810 PM EDT SAT AUG 1 2009

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT PORTIONS OF
ALLEGHANY...CARROLL...PATRICK...SURRY AND WILKES COUNTIES...

AT 804 PM EDT...A LINE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN
REMAINED NEARLY STATIONARY FROM THE FOOTHILLS OF WILKES COUNTY NORTH
CAROLINA TO ALONG THE SPINE OF THE BLUE RIDGE SOUTH AND EAST OF
HILLSVILLE VIRGINIA.

HEAVY RAIN WILL GRADUALLY DIMINISH AS THE EVENING PROGRESSES...BUT
RUNOFF WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

PLEASE USE CAUTION AND AVOID DRIVING THROUGH WATER COVERED ROADS OR
IN AREAS WHERE WATER HAS PONDED IN LOW LYING AREAS.

LAT...LON 3611 8154 3657 8093 3656 8084 3661 8088
      3676 8068 3667 8035 3602 8135

EXPERIMENTAL

WERT
Local storm report, Aug 1, 8:45 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT SAT AUG 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 NE GRETNA             36.96N 79.35W
08/01/2009  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

&&

TW
Special weather statement, Aug 1, 9:25 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EDT SAT AUG 1 2009

NCZ019-020215-
WILKES NC-
925 PM EDT SAT AUG 1 2009

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 919 PM EDT...A CLUSTER STRONG THUNDERSTORMS WAS LOCATED OVER THE
NORTHEAST HALF OF WILKES COUNTY...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

AREAS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NORTH
WILKESBORO...MULBERRY...DOCKERY...AND TRAPHILL.

LAT...LON 3629 8123 3643 8108 3641 8103 3637 8102
      3637 8098 3630 8087 3619 8087 3611 8110

EXPERIMENTAL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:10 PM EDTSpecial Weather StatementRNKWilkes50 min
Aug 1, 9:25 PM EDTSpecial Weather StatementRNKWilkes50 min
Aug 2, 12:40 AM EDTFlash Flood WatchRNKAlleghany, Ashe, Stokes, Surry, Watauga, Wilkes and 1 more15 hr
Aug 2, 8:19 AM EDTSpecial Weather StatementRNKAlleghany56 min

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.